MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT4H10
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00102.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right posterior cerebral artery using penumbra smart coils (smart coil), penumbra smart coil detachment handles (handle), a non-penumbra microcatheter, and a guidewire.During the procedure, the physician advanced a smart coil (f109435) as the first coil to the target vessel and attempted to detach it using a handle; however, the coil failed to detach.The physician then pulled back on the microcatheter and attempted again to detach the smart coil using the handle; however, the coil still would not detach.Subsequently, the handle was not used for the remainder of the procedure, and the smart coil also failed to detach using a second handle.Therefore, the physician decided to remove the smart coil from the microcatheter.While retracting the smart coil from the microcatheter, the coil unintentionally detached partially in the microcatheter and partially in the aneurysm.The physician decided to leave the smart coil in place since most of the smart coil was in the aneurysm and only the tail of the coil remained outside of the aneurysm.Next, the physician advanced another smart coil (f102575) to the aneurysm and attempted to detach it using the second handle; however, the smart coil failed to detach.While retracting the smart coil, the smart coil unintentionally detached within the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed, and a new non-penumbra microcatheter was advanced into the aneurysm.Then, the physician advanced another smart coil (f100967) to the aneurysm using the second microcatheter and attempted to detach it using the second handle; however, the coil failed to detach.Subsequently, the second handle was not used for the remainder of the procedure, and the smart coil also failed to detach using a third handle.Therefore, the smart coil was removed without issue.The same issue occurred while attempting to detach one additional smart coil (f106748) in the aneurysm using the third handle.Therefore, the smart coil was also removed without issue.The procedure was completed using non-penumbra coils and the second microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13675842
Report Number3005168196-2022-00103
Device Sequence Number4755507
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2025
Device Model Number400SMTSFT4H10
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF102575
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2022
Initial Report FDA Received Date03/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexUnknown
Date Report Sent to FDA01/01/2005